Texas, 2021

High Wind in Texas, December 10, 2021

December 10, 2021 · NWS AMA · 13 events in 12 counties and zones

Strong southwesterly winds occurred across the Panhandles during the day on Friday, December 10th. The surface cyclone developed in southeast Colorado the morning of the 10th, before moving east into southwest Kansas and deepening further.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong southwesterly winds occurred across the Panhandles during the day on Friday, December 10th. The surface cyclone developed in southeast Colorado the morning of the 10th, before moving east into southwest Kansas and deepening further. Deep mixing occurred under mostly clear skies further enhancing winds in the area. With the position of the surface low in southeast Kansas by the afternoon hours, highest wind gusts mainly occurred in the central Panhandles during the early afternoon hours. A few gusts reported at or over 70 mph were achieved. Strong winds caused sporadic power outages. Persistent blowing dusts produced widespread conditions of limited visibility for drivers across the Panhandles which did lead to some accidents. US 287 was closed in both directions for several hours between FM 1912 and FM 2373 due to low visibility with traffic detoured to I-40. A cold front moved south through the Panhandles starting around 3-4 PM on the 10th. In the wake of the cold front, cooler and more stable conditions led to diminishing winds going into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 10, 5:32 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 10, 5:32 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
532 AM CST Fri Dec 10 2021

.AVIATION...
12Z TAF Cycle

VFR conditions can be expected at the three TAF sites through 12Z
Saturday. Blowing dust may reduce visibilities at the Dalhart and
Amarillo TAF sites, however visibilities are expected to remain in
the VFR category. Southwest to west winds 15 to 25 knots with
gusts near 35 knots will increase to around 25 to 35 knots with
gusts near 45 knots after 16Z to 18Z today. Low level wind shear
is expected at all three TAF sites until around 14Z to 16Z today
at 1500 to 2000 feet with speeds 50 to 55 knots.

Schneider

&&

.PREV DISCUSSION... /Issued 327 AM CST Fri Dec 10 2021/

SHORT TERM...Today through Saturday night

Southwesterly flow aloft with several perturbations tracking
northeast into the Panhandles this morning ahead of the main upper
trough over the Great Basin region and southwestern states. The
upper trough will move east today across the central and southern
U.S. Rockies by this afternoon. Considerable cloudiness, mainly
high level, will spread across the Panhandles this morning before
exiting out this afternoon as drier air aloft advects in from the
west. Additional high level clouds expected to track northeast
into the Panhandles by 00Z Saturday.

Drier air aloft later tonight through Saturday. The upper trough
to move east across the forecast area tonight and Saturday before
exiting to the east and south by 00Z Sunday. Drier west-northwest
to northwest upper flow Saturday night. Some light wintry precip
possible this evening across the northwestern parts of the
Panhandles before quickly ending by 06Z Saturday.

Low level southwest to west 850 mb jet of 40 to 50 knots and
possibly as high as 55 knots early this morning will begin to mix
down to the surface by mid to late morning. Surface low over
southeastern Colorado this morning with cold front extending from
the surface low eastward across southern Kansas will move east
today and allow the cold front to push south into the Oklahoma
Panhandle around 18Z today. Cold front to then track into the
extreme northern Texas Panhandle around 21Z today and then across
the central Texas Panhandle by 00Z Saturday.

The cold front is forecast to exit the forecast area by or around
03Z Saturday. Surface ridge to build down from the central U.S.
Rockies tonight into Saturday morning. The surface ridge or
surface high quickly moves off to the south and east by Saturday
afternoon as lee side surface low and trough develop across
eastern Colorado and eastern New Mexico. Surface flow will respond
by shifting back to the southwest again and begin to increase as
the surface trough begins to deepen. A low level nocturnal 850 mb
southwest to west jet develops Saturday night of 35 to 45 knots
and possibly higher. Max temps today will be hampered by high
level cloud cover and frontal timing. Much cooler Saturday behind
the cold front. Mins tonight are forecast to be mainly in the
teens and 20's.

Schneider

FIRE WEATHER...

Today...

Critical fire weather conditions are expected today across all of
the Panhandles with the highest chances across the western and
southern Texas Panhandle. Chances decrease farther north and east
across the Oklahoma and northeast Texas Panhandles. Considerable
high level cloudiness could hamper mixing of stronger winds early
in the day while a cold front pushing south into the forecast area
could hamper the stronger winds during the afternoon. Minimum
afternoon relative humidity values should be as low as 16 to 18
percent in a few areas across the western and southern Texas
Panhandle, however most RH values will be 20 percent or greater.
This will also inhibit the fire weather threat somewhat as well.
These limiting factors should not be a big concern across the
western/southwestern and southern Texas Panhandle, especially
ahead of the cold front and behind the departing high level
cloudiness in the afternoon.

Max RFTIs will be maxed out at 4 due to the higher RH values with
1 to 3 across portions of the Oklahoma Panhandle and possibly
parts of the northeastern or eastern Texas Panhandle as well.
RFTIs will be primarily wind-driven. Southwest to west 20 foot
winds will increase to around 20 to 30 mph across much of the
Oklahoma and eastern Texas Panhandles and around 25 to 40 mph with
gusts as high as 50 to 60 mph across much of the western and
southern Texas Panhandle. ERC's are increasing into the 90th to
96th percentile across the Oklahoma and the eastern and central
Texas Panhandles. The timing of the critical fire weather
conditions looks to be starting between about 15Z to 17Z (9 AM to
11 AM) today until ending around 01Z to 03Z Saturday (7 PM to 9 PM
this evening).

Saturday...

Elevated fire weather conditions will be possible across mainly
the western and central Panhandles. ERC's increase further into
the 90th to 96th percentile across all but the far western and
southwestern Texas Panhandle. Max RFTIs are forecast to be around
1 to 3 with possible some small pockets of 3 or 4 over the western
Oklahoma Panhandle. Minimum afternoon relative humidity values are
forecast to be as low as 11 to 13 percent Saturday. RFTIs will
primarily be RH-driven as 20 foot winds will shift to the
southwest Saturday afternoon and increase to around 15 to 25 mph
with some higher gusts across the northwest parts of the forecast
area and generally 10 to 20 mph or less elsewhere. The strongest
winds are forecast to be primarily over the western Oklahoma
Panhandle.

Schneider

LONG TERM (Sunday through Thursday)...

Overview:
Above normal temperatures will continue through the extended with
several days of 70 degrees for highs. In fact, Wednesday and
Tuesday will be flirting with 80 degrees as many areas will be in
the mid to upper 70s. With these warm temperatures and lack of
precipitation, the fire weather threat will continue to loom over
the Panhandles through this stretch. Sunday and Wednesday are
currently the "bigger" fire weather threat days in relation to
this forecast package. Wednesday specifically is looking like a
moderate to higher end wildfire threat day. We need to keep a
close eye on this day because if trends hold this could be the
more significant day we have seen so far this season. Looking
beyond the next 7 days, we do have a small signal for some
precipitation chances Friday into Saturday. However, we seem to
get these glimmering hopes of moisture only to see them disappear
once we get closer. Let's hope the pattern breaks and we get some
precipitation soon.

Further Details:
The 500mb pattern indicates zonal flow to start this period, but
we shift towards a southwesterly flow pattern through the work
week. Forecast soundings indicate a dry column, but some Pacific
moisture may allow for high clouds to trickle into the area
nearly everyday. That said, we are expecting plenty of sunshine
through the long term which will help aid our above normal
temperatures.

With plenty of sunshine and southwesterly downsloping winds
(adiabatic compression) every afternoon, we will have plenty of
December warmth to allow for above normal temperatures.
Unfortunately, when you combine these warm days with our receptive
fuels and continued dry stretch, we have the ingredients for fire
weather to persist. Breezy to strong wind speeds Sunday and
moreso Wednesday currently have our attention with regards to fire
weather days. While every day in the long term has the potential
for at least elevated fire weather, these two days specifically
have the potential to reach critical fire weather conditions. For
Sunday, one limiting factor may be the lack of stronger wind
speeds aloft as the 850mb-500mb max winds are only about 40 knots,
and our afternoon mixing may only lead to sustained winds of
20-25mph. That said, we will have nearly all other ingredients so
this may be a low end critical fire weather day. Wednesday on the
other hand, we have ~40 knots at 850mb, ~55 knots at 700mb, and
nearly 70 knots at 500mb. Wednesday will also be one of the
warmest days in the 7 day stretch as the 850mb temps will be
about 14C to 18C. This is a much stronger kinematic field as
compared to Sunday. These variables are approaching the necessary
ingredients for a solid higher end critical fire weather day. The
one limiting factor (for now) is the RH field as we only get down
to around 15-20 percent in the afternoon. The pattern would
suggest southwest warm air advection and downsloping winds, so we
could see those dewpoints trend lower, but for now this is about
the only limiting factor for Wednesday. The RH recovery Tuesday
night only gets up to around the 50%-70% for most of the area. It
would not take much in the afternoon to get RH values lower than
our current forecast. We really need to pay close attention to
Wednesday and watch trends. Wednesday has the "writing on the
wall" to be the highest potential wildfire threat we have seen so
far this season.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 10 AM this morning to 8 PM CST this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Deaf Smith...Donley...Gray...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Wheeler.

OK...Red Flag Warning from 10 AM this morning to 8 PM CST this
     evening for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Beaver.

&&

11/24
Hazardous weather outlook, Dec 10, 3:31 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
331 AM CST Fri Dec 10 2021

OKZ001>003-TXZ001>020-317-102145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
331 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across nearly all
of the forecast area. A Red Flag warning and a wind advisory is in
effect for nearly the entire area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are expected every day, but
Wednesday and Sunday both have the potential for critical fire
weather conditions. Wednesday specifically has the greatest
threat for fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions through the next
seven days, with critical conditions likely Friday, Sunday, and
Wednesday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Sherman

When
December 10, 9:34 AM CST to 2:25 PM CST
Where
Sherman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Multiple mesonet stations located across the county measured gusts exceeding 58 mph between 0934 CST and 1425 CST. The highest gust was 65 mph measured at 1421 CST.

High Wind, Potter

When
December 10, 9:45 AM CST to 3:40 PM CST
Where
Potter forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Several gust exceeding 58 mph were measured by the Amarillo ASOS between 0945 CST and 1540 CST. This highest wind gust was 70 mph measured at 1513 CST. Alos a mesonet station located 15 miles NNW of Amarillo gusted to 59 mph at 1146 CST.

High Wind, Hansford

When
December 10, 10:11 AM CST to 1:35 PM CST
Where
Hansford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Two different mesonet stations located in the county measured multiple wind gusts exceeding 58 MPH between 1011 CST and 1335 CST. The max wind gust measured was 61 mph measured by the station 9 miles NW Waka, TX at 1038 CST.

High Wind, Oldham

When
December 10, 10:43 AM CST to 2:43 PM CST
Where
Oldham forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Two mesonet stations in the county measured wind gusts between 58 mph and 66 mph between 1043 CST and 1443 CST. The max wind gusts of 66 mph at the mesonet located 4 miles E of Vega at 1408 CST.

High Wind, Hartley

When
December 10, 10:44 AM CST to 1:54 PM CST
Where
Hartley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Multiple wind gusts of 58 mph to 60 mph were measured at the Dalhart ASOS between 1044 CST and 1454 CST.

High Wind, Moore

When
December 10, 10:46 AM CST to 4:10 PM CST
Where
Moore forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Multiple wind gusts exceeding 58 mph were measured by two mesonet stations located within the Moore County. The highest wind gust was 71 mph measured at the station located 1 mile WNW of Fritch, TX at 1433 CST.

High Wind, Hutchinson

When
December 10, 10:50 AM CST to 4:10 PM CST
Where
Hutchinson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Several wind gusts of 58 mph to 72 mph were measured across the county between 1050 CST and 1610 CST. The highest wind gust of 72 mph was measured by the Borger ASOS at 1451 CST.

High Wind, Hemphill

When
December 10, 11:11 AM CST to 3:05 PM CST
Where
Hemphill forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Two mesonet stations located in the county measured multiple wind gusts between 58 mph and 59 mph during the hours of 1111 CST and 1505 CST.

High Wind, Armstrong

When
December 10, 11:47 AM CST to 12:43 PM CST
Where
Armstrong forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Multiple wind gusts of 58 mph were measured at the mesonet station located 15 miles WSW of Clarendon, TX.

High Wind, Randall County

When
December 10, 11:54 AM CST
Where
Randall County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

At 1154 CST a wind gust of 58 mph was measured at the mesonet station located 3 miles NNE of Umbarger, TX.

High Wind, Armstrong

When
December 10, 12:01 PM CST to 12:15 PM CST
Where
Armstrong forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Two mesonet stations located in the county measured wind gusts exceeding 58 mph between 1201 CST and 1215 CST. The max wind gust was 60 mph and was measured at 1201 PM located 3 miles SE of Pantex.

High Wind, Gray

When
December 10, 12:27 PM CST to 3:14 PM CST
Where
Gray forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Two mesonet stations located in the county measured multiple wind gusts exceeding 58 mph. The max wind gust of 62 mph was measured at the station 2 miles E of Pampa at 1227 CST.

High Wind, Dallam

When
December 10, 1:33 PM CST
Where
Dallam forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The mesonet station located 12 miles south of Conlen, TX measured a wind gust of 61 mph at 1331 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995951, 995948, 995940, 995937, 995952, 995949, 995954, 995938, 995944, 995947, 995946, 995939, 995953.